Missouri, 2017Damaging Wind in Missouri, September 4, 2017
September 4, 2017 · NWS LSX · 1 event in 1 county or zone
Strong cold front moved south across forecast area, triggering numerous thunderstorms. Some of the storms were severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong cold front moved south across forecast area, triggering numerous thunderstorms. Some of the storms were severe producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 4, 2:31 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 4, 2:31 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CDT Mon Sep 4 2017
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 330 PM CDT Mon Sep 4 2017
Cold front currently extends from northern Illinois into west
central Missouri. The RAP shows it moving through the CWA by late
this evening. Latest GOES-16 imagery is showing an enhanced CU
field developing ahead of the front from central Illinois into
central Missouri. This is in the same area where the latest SPC
mesoanalysis shows MLCAPES between 2000-3000+ J/kg. Would expect
thunderstorms to develop in the next 1-2 hours as mid level ascent
increases slightly on the tail end of a mid level trough that will
move through the Great Lakes. Still expect that there will be a
threat for a few severe thunderstorms given that deep layer shear
will increase into the 30-40kt range this evening. Main threat
should be damaging winds given the inverted-V profiles seen on the
RAP soundings, but large hail will also be possible. Showers and
thunderstorms will linger over southeast Missouri behind the front
mid-late evening before finally ending by midnight.
Expect a dry day on Tuesday as the front moves well south of the
area, and the atmosphere becomes dry through a deep layer. Winds
will become gusty as forecast soundings showing mixing up to 750mb.
Highs will still be below normal despite the deep mixing.
Britt
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 330 PM CDT Mon Sep 4 2017
Period of well below normal temperatures with dry, tranquil
conditions is expected through early next week. Main focus will be
on temperatures, particuarly at night. Coolest conditions still
appear to be on Tuesday and Wednesday night before some slight
modification in the airmass takes place. Continued to lean aob
coolest guidance, and may still not be cold enough especially in
favored valleys of east-central and southeastern Missouri. Lows in
these locations may dip into the upper 30s on Wednesday night.
While lows will be unseasonably cool for early September, it does
not look like any records will be broken, though readings both
Wednesday and Thursday morning at KUIN may get with a couple of
degrees.
Some moderation in the well below normal temperatures appears
probable by early this weekend, but models diverge with respect to a
backdoor cold front across the mid-Mississippi Valley. The ECMWF
drops this front through the area whereas the GFS does not.
Consequently, the ECMWF is several degrees cooler compared to the
GFS. Regardless, at least slightly below normal temperatures along
with a continued run of dry weather looks like to continue
through this upcoming weekend and into early next week.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1217 PM CDT Mon Sep 4 2017
Thunderstorms will develop along a cold front that will move
southeast across the forecast area late this afternoon and this
evening. Thunderstorms will affect the St. Louis area terminals
and KCOU between 23-03Z and could cause MVFR/possible IFR
conditions along with gusty winds. There will be a shift in winds
from southwest to north behind the front. There could be some
lingering showers behind the front through mid evening before dry
and VFR conditions are expected the rest of forecast period.
SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold
front at the terminals between 00-02Z. Any thunderstorms could
cause MVFR/possible IFR conditions along with gusty winds. There
could be some lingering showers behind the front through mid
evening before dry and VFR conditions are expected the rest of
forecast period. There will be some additional gusty northwest
winds on Tuesday afternoon.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Sep 4, 2:34 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 PM CDT Mon Sep 4 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Mon Sep 4 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Isolated strong to severe thunderstorms are possible through this
evening across portions of east-central and southeastern Missouri
as well as southwest Illinois. Damaging winds will be the primary
threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Elevated fire danger is expected across portions of northeast
Missouri and west-central Illinois Tuesday afternoon due to
combination of low relative humidity values, brisk northwest
winds, and low fuel moisture.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Gosselin
In the hours before
Local storm report, Sep 4, 5:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL GILLESPIE 39.13N 89.82W
09/04/2017 M0.50 INCH MACOUPIN IL AMATEUR RADIO
PER HAM RADIO
&&
EVENT NUMBER LSX1700595
KELLYLocal storm report, Sep 4, 5:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST LITCHFIELD 39.18N 89.66W
09/04/2017 M58 MPH MONTGOMERY IL AWOS
&&
EVENT NUMBER LSX1700596
KELLYLocal storm report, Sep 4, 5:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL BUNKER HILL 39.04N 89.95W
09/04/2017 E0.88 INCH MACOUPIN IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700597
GOSSELINLocal storm report, Sep 4, 5:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 2 E BUNKER HILL 39.04N 89.91W
09/04/2017 M2.00 INCH MACOUPIN IL PUBLIC
&&
EVENT NUMBER LSX1700599
KELLYLocal storm report, Sep 4, 5:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL WOOD RIVER 38.86N 90.08W
09/04/2017 M0.25 INCH MADISON IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700600
KELLYLocal storm report, Sep 4, 6:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL WOOD RIVER 38.86N 90.08W
09/04/2017 M0.88 INCH MADISON IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700601
KELLYThunderstorm Wind, St. Charles
- When
- September 4, 6:00 PM CST to 6:10 PM CST
- Where
- St. Charles County, 2.57 mi WNW of Weldon Spg to 1.34 mi N of Defiance
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.737, -90.722
Thunderstorm winds blew a large tree down onto power lines on Henning Road. Also, another tree was blown down onto the roadway just north of Defiance.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, September 4, 20172 injured · $2.1 million · EF2 · 15 events
- Wildfire in Washington, September 4 to 15, 2017$4.5 million · 1 event
- Damaging Winds in New York, September 4, 2017$369,000 · 52 kt wind · 36 events
- Hail and Damaging Wind in Michigan, September 4, 2017$12,000 · 2 in hail · 11 events
- Hail and Damaging Wind in Minnesota, September 4, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Illinois, September 4, 20172 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, September 4, 20178 events
- Dense Smoke in Idaho, September 4 to 8, 20176 events
- Hail in Illinois, September 4, 20171.25 in hail · 6 events
- Hail in Illinois, September 4 to 5, 20171.25 in hail · 6 events
- Dense Smoke in Washington, September 4 to 8, 20175 events
- Waterspouts in Gulf of Mexico, September 4, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724676.